Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 154, NWS Grand Forks, ND

July 16, 2008Cavalier County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 16, 2008, 7:16 PM CDT for Cavalier County, Towner County, North Dakota. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2008, 7:16 PM CDT (00:16 UTC)
Expired
Jul 16, 2008, 8:15 PM CDT
In force
59 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Cavalier County, ND, Towner County, ND

What was reported inside it

TimeReportWhereRemark
Jul 16, 7:35 PM CDTHAIL 0.885 W Hannah, ND
Jul 16, 8:00 PM CDTFUNNEL CLOUDDresden, NDPERSISTENT WALL CLOUD WITH FUNNEL VIEWED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
597 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 170016
SVRFGF
NDC019-095-170115-
/O.NEW.KFGF.SV.W.0154.080717T0016Z-080717T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
716 PM CDT WED JUL 16 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTHEASTERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 815 PM CDT

* AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED 5 MILES NORTHWEST OF SARLES...OR 35 MILES NORTHWEST OF
  LANGDON...MOVING TO THE SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  7 MILES NORTHEAST OF CALVIN AT 735 PM CDT...
  6 MILES SOUTHWEST OF HANNAH AT 745 PM CDT...
  WALES AT 800 PM CDT...
  DRESDEN AT 810 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4901 9914 4901 9873 4901 9872 4901 9868
      4888 9836 4860 9868 4897 9920 4901 9915
TIME...MOT...LOC 0016Z 301DEG 24KT 4900 9900

$$
SPEICHER
1 follow-up statement
000 
WWUS53 KFGF 170034
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
734 PM CDT WED JUL 16 2008

NDC095-170043-
/O.CAN.KFGF.SV.W.0154.000000T0000Z-080717T0115Z/
TOWNER ND-
733 PM CDT WED JUL 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TOWNER COUNTY IS
CANCELLED...

AT 733 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN NORTHEASTERN TOWNER COUNTY. SO THE WARNING HAS BEEN
CANCELLED.

LAT...LON 4888 9837 4885 9839 4881 9844 4873 9852
      4869 9858 4888 9900 4894 9900 4901 9893
      4901 9878
TIME...MOT...LOC 0033Z 299DEG 25KT 4893 9885

$$

NDC019-170115-
/O.CON.KFGF.SV.W.0154.000000T0000Z-080717T0115Z/
CAVALIER ND-
733 PM CDT WED JUL 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN CAVALIER COUNTY...

AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM
WAS LOCATED 5 MILES EAST OF SARLES...OR 26 MILES NORTHWEST OF 
LANGDON...MOVING TO THE SOUTHEAST AT 28 MPH. THERE IS ALSO A TORNADO 
WARNING IN EFFECT FOR THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  6 MILES SOUTHWEST OF HANNAH BY 745 PM CDT...
  WALES BY 755 PM CDT...
  DRESDEN BY 810 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4888 9837 4885 9839 4881 9844 4873 9852
      4869 9858 4888 9900 4894 9900 4901 9893
      4901 9878
TIME...MOT...LOC 0033Z 299DEG 25KT 4893 9885

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:30 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 16, 2:30 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT WED JUL 16 2008

.DISCUSSION...
FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL/LOCATION AND
TEMPERATURES.

IN THE NEAR TERM FEEL MODELS INITIALIZED TOO FAR NORTH WITH SURFACE
WIND FIELD AND RESULTING BOUNDARY LOCATION. BY 00Z HOWEVER FEEL THAT
SLIGHTLY FARTHER SOUTH GFS BOUNDARY POSITION AND RESULTING QPF LOOKS
PRETTY GOOD. REMAINDER OF SHORT TERM MODELS IN GOOD AGREEMENT.

MAIN TSRA ACTION TONIGHT BASED ON SURFACE BOUNDARY LOCATION/FAVORED
CONVECTIVE PARAMETERS AND WARM FRONTAL BOUNDARY/MOISTURE INTERACTION
CONCEPTUAL MODEL PUTS FAR SOUTHERN FA ON FRINGE OF MAIN SEVERE
POTENTIAL. SOME CONCERNS REMAIN AS TO CONVECTIVE INITIATION
LOCATION. BOUNDARY REMAINS SOUTH OF CURRENT MODEL DEPICTION DUE TO
EARLIER CONVECTIVE OUTFLOW BOUNDARY. ALSO QUITE A BIT OF CIN TO
OVERCOME HOWEVER THIS DIMINISHES LATER IN THE EVENING. LOW LEVEL JET
CONVERGENCE WOULD ALSO POINT TO STRONGEST CONVECTION A LITTLE
FARTHER SOUTH INTO NE SE EASTWARD INTO MN. AS A RESULT WILL CONFINE
SEVERE MENTION TO FAR SOUTHERN TIER COUNTIES. FARTHER NORTH WHILE
SHEAR FAVORABLE AIRMASS QUICKLY STABILIZES SO SEVERE POTENTIAL LOOKS
TOO LIMITED TO MENTION.

BOUNDARIES SHIFT WELL SOUTH OF FA ON THURSDAY HOWEVER WITH SHORT
WAVE PASSAGE EXPECTED FIRST HALF OF DAY AND ENTRANCE REGION OF JET
MAXIMA COULD SEE SOME RESIDUAL CONVECTION ALONG SINKING 850MB
THETA-E GRADIENT ACROSS SOUTHERN FA. FAVORED INSTABILITY AND CAPE
JUST CLIPS FAR SOUTHERN FA WITH MORE STABLE AIRMASS IN PLACE FARTHER
NORTH. WILL SEE COOLER TEMPERATURES IN COLD ADVECTION AND POTENTIAL
BKN CU DEVELOPMENT IN THE AFTERNOON.

SHORT WAVE AND SURFACE RIDGING PUSHES IN AND REMAINS THROUGH
SATURDAY FOR DRY FORECAST. TEMPERATURES LOOK TO BE MAYBE A TAD UNDER
SEASONAL AVERAGES.

.LONG TERM (SUN-WED)...MODEL CONSENSUS SHOWS UPPER FLOW BECOMING
NW...BRIEF RIDGING...THEN ZONAL/SW. WILL CONTINUE TO THROW OUT
OPERATIONAL GFS AND FOLLOW ECMWF/GFS ENSEMBLE/UKMET/CANADIAN.
EXPECTED UPPER FLOW PATTERN WOULD GIVE THUNDER CHANCES SUN/SUN
NIGHT...DRY MON INTO TUE...THUNDER CHANCES END OF PERIOD.
TEMPERATURES NEAR NORMAL.

.AVIATION...EXPECT MAINLY VFR CIGS THROUGH THE PERIOD.
THUNDER/SHOWER CHANCES WILL BE THE MAIN CONCERN...ESPECIALLY THIS
EVENING. BEST CHANCES APPEAR SOUTH...NEAR KFAR. SHOWER/THUNDER
THREAT SHOULD END FOR NORTHERN TAF SITES BY LATE AFTERNOON. LOWER
CIGS POSSIBLE TOWARD MORNING...MVFR POSSIBLE BUT NOT LIKELY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER/GRAFENAUER
Hazardous weather outlook, Jul 16, 2:42 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
242 PM CDT WED JUL 16 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171945-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
242 PM CDT WED JUL 16 2008

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN PARTS OF
THE REGION TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST SOUTH DAKOTA INTO
EXTREME SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. THE
FAVORED LOCATION FOR SEVERE STORMS WILL BE SOUTH AND EAST OF A
LINE FROM LISBON NORTH DAKOTA TO PARK RAPIDS MINNESOTA...PRIMARILY
AFTER 7 PM CDT. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS LOCALLY
HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:07 PM CDTTornado WarningFGFCavalier, Pembina38 min
Jul 16, 7:28 PM CDTTornado WarningFGFCavalier47 min
Jul 16, 7:38 PM CDTTornado WarningFGFPembina67 min
Jul 16, 8:07 PM CDTTornado WarningFGFCavalier19 min
Jul 16, 8:39 PM CDTTornado WarningFGFPembina, Walsh51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.